News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Taking Propranolol for panic attacks and tremors


 Amjad_Ranga - Wed Dec 24, 2008 7:52 am

Respected Doctor,
One year back i had complaints of tremors in my hands, excessive palpitation and panic attacks. My doctor put me on Propranolol treatment and i was asked take one capsule daily for 7-8 months and then gradually decreasing it. I was afraid of its side effects if taken for long period so i stopped after 2 months.

Now what i do is that whenever i have any meeting or any panic situation to be faced, i take propranolol capsules 5-6 hrs before the event and i don't feel tremors and fear. it has good effect on me. But i have 2 queries

1- If i take propranolol like this in gaps i.e: today taken, then after 20 days again 2 capsules i take? will it be harmful?
2- If i take it continously for long period, will i become insensitive to it. because now whenever i take propranolol, it really improves my condition. might be if i continue it for long i may feel tremors and fear even if i take propranolol?
What should i do? Kindly help me
 John Kenyon, CNA - Fri Dec 26, 2008 10:21 pm

User avatar Hello -

Propranolol is often prescribed for tremor, especially when associated with anxiety (especially anxiety related to making public presentations, ie: "stage fright"). It seems to be working for you.

To answer your specific questions, there is no harm in taking propranolol on an as needed (PRN) basis, as you are currently doing, so long as your doctor is made aware that you are doing this instead of taking as directed.

As to the second question, yes, if taking propranolol continuously for an extended period of time (weeks, months or years), it must not be stopped abruptly, as this can cause a discontinuation "rebound" effect, which includes nervousness, increased heart rate, spikes in blood pressure, palpitations, chest pains and, in people with known heart disease, possibly even a heart attack. While it seems you don't have any known heart disease, the discontinuation would still likely be highly unpleasant at best, so it needs to be tapered off slowly over the course of a week or 10 days.

I hope this is helpful to you. Good luck to you and please follow up with us as needed.
 Amjad_Ranga - Tue Dec 30, 2008 2:50 am

Thank you very much Doctor, for your detailed reply . This site is really helpful for people like us. I'll suggest all my friends to take help of this site.

Coming back to the topic, you were very correct in identifying that propranolol works for me, i was only doubtful about the side effects. Now Please You suggest me which option is good for me.

1- Should i take it for 7-8 months daily and then reduce it to alternative days and then gradually stopping it. What could be the side effects of this? or

2- Should i take it only on days when i need it, before panic situations, and not on regular basis. What could be side effects of sudden taking and sudden stopping?

I'm 26 years old, which option is efficient and less risky?
TIA for your reply.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here